Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A counterexample to a $BP$-analogue
of the chromatic splitting conjecture


Author: Ethan S. Devinatz
Journal: Proc. Amer. Math. Soc. 126 (1998), 907-911
MSC (1991): Primary 55N22, 55Q10
DOI: https://doi.org/10.1090/S0002-9939-98-04104-5
MathSciNet review: 1422861
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that, if $n\ge 2$, the $E(n-1)_\ast$-localization of the $K(n)_\ast$-localization map $BP_p\to L_{K(n)}BP$ is not a split monomorphism in the stable category by exhibiting spectra $Z$ for which the map $\pi _\ast(L_{n-1}(BP_p)\wedge Z)\to\pi _\ast(L_{n-1}(L_{K(n)}BP)\wedge Z)$ is not injective. If $p\ge \max\{\frac{1}{2}(n^2-2n +2), n+1\}$ and $n\geq 3$, we show that $Z$ may be taken to be a two-cell complex in the sense of $E(n-1)_\ast$-local homotopy theory. The question of whether the map $L_{n-1}(BP_p)\to L_{n-1}L_{K(n)}BP$ splits was asked by Hovey and is in some sense a $BP$-analogue of Hopkins' chromatic splitting conjecture.


References [Enhancements On Off] (What's this?)

  • [1] E. S. Devinatz, The generating hypothesis revisited, to appear in Stable and Unstable Homotopy, Fields Institute Communications, Amer. Math. Soc., 1997.
  • [2] M. Hovey, Bousfield localization functors and Hopkins' chromatic splitting conjecture, The Cech Centennial, Contemp.Math., vol. 181, Amer. Math. Soc., Providence, Rhode Island, 1995, pp.225-250. MR 96m:55010
  • [3] P. S. Landweber, Homological properties of comodules over $MU^\ast MU$ and $BP^\ast BP$, Amer. J. Math. 98 (1976), 591-610. MR 54:11311
  • [4] H. R. Miller, D. C. Ravenel, and W. S. Wilson, Periodic phenomena in the Adams-Novikov spectral sequence, Ann. of Math. 106 (1977), 469-516. MR 56:16626
  • [5] D. C. Ravenel, Localization with respect to certain periodic homology theories, Amer. J. Math. 106 (1984), 351-414. MR 85k:55009
  • [6] D. C. Ravenel, Nilpotence and Periodicity in Stable Homotopy Theory, Ann. of Math. Stud. 128, Princeton University Press, Princeton, 1992. MR 94b:55015

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 55N22, 55Q10

Retrieve articles in all journals with MSC (1991): 55N22, 55Q10


Additional Information

Ethan S. Devinatz
Affiliation: Department of Mathematics, University of Washington, Box 354350, Seattle, Washington 98195–4350
Email: devinatz@math.washington.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04104-5
Received by editor(s): May 7, 1996
Received by editor(s) in revised form: August 30, 1996
Additional Notes: Partially supported by the National Science Foundation
Communicated by: Thomas Goodwillie
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society